Thunderstorm Wind, Hancock
- When
- July 5, 9:15 PM CST
- Where
- Hancock County, Warsaw
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.350, -91.433
Trees & power lines down
Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 8:45 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 945 PM CDT SAT JUL 5 2003 UPDATE -- BOUNDARY APPEARS TO BE LIFTING NORTH AHEAD OF APPROACHING SHORTWAVE AS CONVECTION SLOWLY DIMINISHES IN SOUTHERN IA. BOUNDARY ROUGHLY NEAR THE I-80 CORRIDOR. COMPLEX MOVING INTO NORTHWEST IA APPEARS TO BE MOVING DUE EAST IN LINE WITH CORFIDI FORWARD PROPAGATING VECTORS AND ON THE COOL SIDE OF BOUNDARY. WITH TIME...FEEL A JOG TO THE E/SE MAY OCCUR. FLASH FLOODING WILL BE A CONCERN IN SOME AREAS NORTH OF HIGHWAY 30 WITH FFG 1 HR AMOUNTS JUST OVER 1 INCH. NO UPDATE ATTIM TO ZONES. WILL RE-EVALUATE AT MIDNIGHT WHEN WATCH EXPIRES. DVN... IA...NONE. IL...NONE. MO...NONE. 05
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE AREA THROUGH MID DAY SUNDAY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 3 S KEOSAUQUA IA FLOOD
07/05/03 VAN BUREN WATER OVER THE ROAD AT
INTERSECTION OF
HIGHWAYS 1 AND 2.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM DONNELLSON IA WIND DAMAGE
07/05/03 LEE TREES AND POWERLINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM 4 N GRANGER MO 1 INCH HAIL
07/05/03 SCOTLAND
0932 PM GRANGER MO 60 MPH TSTM GUST
07/05/03 SCOTLAND 50-60 MPH WINDS
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 PM SANDUSKY IA WIND DAMAGE
07/05/03 LEE 3-4 FOOT DIAMETER TREE
DOWN. REPORTED BY STORM
SPOTTER.
0915 PM 4 NW KEOKUK IA .88 INCH HAIL
07/05/03 LEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM NAUVOO IL 55 MPH TSTM GUST
07/05/03 HANCOCK ESTIMATED 50 TO 60 MPH
WINDS AND NOISE FROM
TREE LIMBS BREAKING IN
NEARBY PARK REPORTED BY
STORM SPOTTER.
1005 PM FT MADISON IA 50 MPH TSTM GUST
07/05/03 LEE REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM FT MADISON IA WIND DAMAGE
07/05/03 LEE POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.The Quad Cities radar (KDVN), 157 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees & power lines down
Power lines down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377292, 5377364.